Rhode Island, 2015Flash Flood and Flood in Rhode Island, May 31, 2015
May 31, 2015 · NWS BOX · 3 events in 3 counties and zones
A cold front moving across southern New England combined with high precipitable waters and weak flow aloft to initiate showers and thunderstorms that produced flooding and pockets of flash flooding.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $5,000
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A cold front moving across southern New England combined with high precipitable waters and weak flow aloft to initiate showers and thunderstorms that produced flooding and pockets of flash flooding.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Boston/Norton, MA wrote its last area forecast discussion before the first event at May 31, 3:22 PM EST, 24 minutes earlier.
Area forecast discussion, May 31, 3:22 PM EST, 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAUNTON MA
422 PM EDT SUN MAY 31 2015
.SYNOPSIS...
A COLD FRONT WILL MOVE SOUTH OFF THE COAST THIS EVENING...THEN
STALL SOUTH OF NEW ENGLAND THROUGH TUESDAY AS LOW PRES TRACKS
ALONG THE FRONT MONDAY NIGHT INTO TUESDAY. THIS WILL BRING PERIODS
OF HEAVY RAIN TO THE REGION THROUGH TUESDAY. HIGH PRESSURE
RETURNS FOR WEDNESDAY AND THURSDAY. CHANCE OF SHOWERS RETURNS FOR
FRIDAY AND SATURDAY AS ANOTHER COLD FRONT MOVES THROUGH ON SATURDAY.
&&
.NEAR TERM /UNTIL 6 AM MONDAY MORNING/...
SHOWERS AND EMBEDDED TSTMS WITH HEAVY RAINFALL PRODUCING LOCALIZED
FLOODING ACROSS NE MA...WITH ADDITIONAL HEAVY RAINFALL MOVING
ACROSS N CT AND SW MA. SPC MESOANALYSIS INDICATING SBCAPES
1000-1500 J/KG ACROSS N CT INTO RI AND ADJACENT AREAS OF MA.
CLUSTER OF SHOWERS AND THUNDERSTORMS ARE MOVING NE FROM SE NY AND
N NJ AND EXPECT SOME OF THIS ACTIVITY TO HOLD TOGETHER AS IT
MOVES INTO CT GIVEN SOMEWHAT FAVORABLE INSTABILITY. FOCUS FOR
HEAVIEST RAIN MAY END UP CLOSER TO THE CT COAST WHERE BETTER SFC
INSTABILITY. HIRES-WRF SHOWING LOCALIZED 3-4" QPF BETWEEN 18-00Z
ACROSS PORTIONS OF CT WITH AXIS OF RAINFALL EXTENDING INTO MA AND
MUCH OF THIS RAINFALL COULD OCCUR IN A SHORT TIME. AS A RESULT
WILL ISSUE A SHORT TERM FLASH FLOOD WATCH THROUGH THIS EVENING FOR
N CT AND ADJACENT AREAS OF MA. COLD FRONT MOVING S ACROSS THE
REGION AND APPROACHING RI AND SE MA. TEMPS WILL FALL SHARPLY
THROUGH THE 60S AND INTO THE UPPER 50S BEHIND THE FRONT WHICH WILL
REACH THE S COAST LATE AFTERNOON AND EARLY EVENING. NE WIND GUSTS
TO 30 MPH WILL CONTINUE INTO EARLY EVENING ACROSS NE MA.
TONIGHT...EXPECT CONVECTION TO WEAKEN THIS EVENING WITH JUST
OCCASIONAL LIGHT SHOWERS ACROSS THE REGION...FOCUSED MORE IN THE
INTERIOR. LATER TONIGHT...ANOTHER ROUND OF HEAVY RAINFALL WILL
LIKELY SET UP ACROSS UPSTATE NY AND VT ASSOCD WITH STRONG LOW
LEVEL CONVERGENCE AND FRONTOGENESIS WITH THE 850 MB FRONT TO THE
NORTH. HOWEVER...MODELS ARE SHOWING AN AREA OF ENHANCED MID LEVEL
OMEGA MOVING INTO SNE LATE TONIGHT WHICH WILL LIKELY BRING ANOTHER
PERIOD OF RAIN.
&&
.SHORT TERM /6 AM MONDAY MORNING THROUGH 6 PM MONDAY/...
MONDAY...
A BAND OF RAIN WILL LIKELY BE MOVING ACROSS SNE IN THE MORNING
ASSOCD WITH AREA OF MID LEVEL LIFT. OTHERWISE...850 MB FRONT
WILL REMAIN TO THE NORTH WHILE SFC FRONT IS TO THE S. WITH
DECENT E/NE INFLOW AT 950 MB AND SOUTHERLY FLOW AT 850 MB ALONG
WITH DEEP MOISTURE IN PLACE WITH PWATS NEAR 1.5" WILL SEE PERIODS
OF COOL OVERRUNNING RAIN THROUGH MUCH OF THE DAY WHICH MAY BE
LOCALLY HEAVY AT TIMES. ELEVATED INSTABILITY PARAMETERS ARE
MARGINAL SO ONLY A LOW PROB FOR AN ISOLD TSTM. A VERY COOL DAY
WITH TEMPS AVERAGING 15-20 DEGREES BELOW NORMAL...RANGING FROM
NEAR 50 IN THE HIGHER TERRAIN TO MID/UPPER 50S NEAR THE S COAST.
IN ADDITION...NE WINDS WILL GUST TO 25-30 MPH ACROSS NE MA.
&&
.LONG TERM /MONDAY NIGHT THROUGH SUNDAY/...
MONDAY NIGHT-TUESDAY...
IMPRESSIVE OVERRUNNING SITUATION SETTING UP WITH THE POTENTIAL
FOR RATHER WIDESPREAD HEAVY RAINFALL. THE SURFACE COLD FRONT
REMAINS STALLED JUST SOUTH OF NEW ENGLAND WHILE THE FRONT AT 850
MB IS PARKED IN SOUTHERN NEW ENGLAND ROUGHLY NEAR THE MASS PIKE.
LOW PRESSURE WILL TRAVEL ALONG THE FRONT FROM NEW JERSEY MON NIGHT
TO THE GULF OF MAINE TUE AFTERNOON. BETWEEN 06Z AND 12Z TUE THE
NAM SHOWS ENE WINDS AT 20-30 KT AT 925 MB ACROSS NORTHERN MA WHILE
S-SW WINDS INCREASE TO 30-40 KT AT 850 MB ACROSS THE ENTIRE
FORECAST AREA BRINGING IN +13-14C 850 MB AIR INTO CT/RI/SE MA
ABOVE THE COOL MOIST SURFACE ENVIRONMENT. GFS WINDS ARE LESSER BUT
STILL SHOW OVERRUNNING. PRECIPITABLE WATER VALUES ARE 1.6 TO 1.7
WHICH IS QUITE HIGH.
EXPECT WIDESPREAD 1-2 INCHES OF RAIN WITH LOCALIZED AREAS OF 2-3
INCHES. MAINLY RAIN BUT COULD SEE SOME EMBEDDED ISOLATED
THUNDERSTORMS ESPECIALLY IN RI AND SOUTHEAST MA WHERE THE SHOWALTER
INDICES ARE DOWN TO 0.5...STILL POSITIVE BUT A MINIMUM AREA.
IT IS TOO EARLY TO PIN DOWN AREAS MOST AT RISK FOR ANY FLOODING. IT
MAY BE DEPENDENT ON WHERE THE HEAVIEST CONVECTION ENDS UP LATE THIS
AFTERNOON AND EVENING. THUS LATER SHIFTS WILL NEED TO MONITOR THE
POTENTIAL FOR A FLOOD OR FLASH FLOOD WATCH FOR A PORTION OF THE
AREA. RAINFALL TAPERS OFF FROM WEST TO EAST TUE AFTERNOON. ECMWF
MUCH SLOWER AT MOVING OUT THE CLOUDINESS SO WILL ERR ON THE
CAUTIOUS SIDE AND KEEP IT MAINLY CLOUDY FOR THE AFTERNOON.
UNSEASONABLY COOL TUE WITH HIGHS MAINLY 55 TO 60.
WEDNESDAY AND THURSDAY...HIGH PRESSURE BUILDS OVER THE NORTHEAST
STATES BOTH AT THE SURFACE AND ALOFT. BY THU EVENING THE HIGH
BECOMES CENTERED EAST AND SOUTH OF NANTUCKET. SKIES WILL BE MOSTLY
SUNNY AND THERE WILL BE A WARMING TREND. FORECASTING HIGHS IN THE
60S TO NEAR 70 WED AND IN THE MID AND UPPER 70S THU...COOLER ON
CAPE ANN...CAPE COD...AND THE ISLANDS. FRIDAY...RETURN FLOW AROUND
THE HIGH PRESSURE LEADS TO AN INCREASE IN MOISTURE AND SOME
CLOUDINESS. THERE IS A CHANCE OF SHOWERS... ESPECIALLY IN WESTERN
AND CENTRAL AREAS IN THE AFTERNOON AND EVENING. HIGHS MAINLY 75 TO
80...COOLER AT THE IMMEDIATE COAST AND 60S ON NANTUCKET.
SATURDAY...MODELS ALL INDICATE A COLD FRONT MOVING THROUGH NEW
ENGLAND. THE ECMWF IS MOST EMPHATIC. IN ADDITION TO THE
FRONT...IT IS FARTHER NORTH THAN THE GFS WITH AN UPPER LEVEL LOW
PRESSURE SYSTEM OVER THE MID ATLANTIC/SOUTHEAST STATES. RIGHT NOW
HAVE INDICATED A LOW CHANCE OF SHOWERS...25 TO 30 PERCENT.
HOWEVER...IF THE ECMWF IS RIGHT THE PROBABILITY WOULD BE GREATER.
COULD ALSO BE THUNDER...BUT TOO FAR OUT NOW TO INCLUDE WITH ANY
CONFIDENCE. HIGHS AGAIN MAINLY 75 TO 80.
SUNDAY...ASSUMING FRONT HAS PASSED THROUGH...EXPECTING PARTLY SUNNY
SKIES AND TEMPS IN THE 70S.
&&
.AVIATION /20Z SUNDAY THROUGH FRIDAY/...
FORECASTER CONFIDENCE LEVELS...
LOW...LESS THAN 30 PERCENT.
MODERATE...30 TO 60 PERCENT.
HIGH...GREATER THAN 60 PERCENT.
THROUGH 00Z...MODERATE CONFIDENCE. WIDESPREAD SHOWERS WITH SCT
TSTMS WILL CONTINUE TO DEVELOP ACROSS SNE. LOCALLY VERY HEAVY
RAINFALL POSSIBLE ACROSS CT. WIDESPREAD MVFR CONDITIONS DEVELOPING
WITH LOCALIZED IFR. NE WIND GUSTS TO 25-30 KT DEVELOPING ACROSS
NE MA. WIND SHIFT TO N/NE WILL OCCUR LATE AFTERNOON/EARLY EVENING
ALONG THE S COAST.
TONIGHT AND MONDAY...MODERATE CONFIDENCE. WIDESPREAD MVFR/IFR
CONDITIONS. OCCASIONAL SHOWERS AND PERHAPS AN EMBEDDED TSTM WILL
PERSIST...WITH GREATEST COVERAGE ACROSS INTERIOR. NE WIND GUSTS TO
25 KT NE MA IN THE EVENING...THEN DIMINISHING OVERNIGHT BUT
ANOTHER PULSE TO GUSTS TO 25 KT POSSIBLE MONDAY.
KBOS TERMINAL...MODERATE CONFIDENCE IN TAF. AREAS OF IFR
LIKELY DEVELOP THIS AFTERNOON ALONG WITH NUMEROUS SHOWERS AS
WINDS SHIFT TO NE BEHIND THE FRONT. NE WIND GUSTS TO 25 KT
DEVELOPING THIS AFTERNOON INTO EARLY EVENING.
KBDL TERMINAL...MODERATE CONFIDENCE IN TAF.
OUTLOOK...MONDAY NIGHT THROUGH FRIDAY...MODERATE CONFIDENCE MONDAY
NIGHT AND TUE. HIGH CONFIDENCE WED THROUGH FRI.
MONDAY NIGHT AND TUESDAY...GUSTY EAST TO NORTHEAST FLOW AT THE
SURFACE INCREASING TO 30 KT AT 2000 FT...THEN SHIFTING TO SOUTH-
SOUTHWEST AND INCREASING TO 40 KT BY 5000 FT. A SMALL DEGREE OF
LOW LEVEL WIND SHEAR WITH THIS OVERRUNNING SETUP. MVFR/IFR CIGS
AND VSBYS... HEAVY RAIN EXPECTED MON NIGHT INTO TUE MORNING.
ISOLATED TSTMS POSSIBLE MAINLY S RI AND SE MA. RAIN ENDING FROM W
TO E TUE AFTERNOON WITH IMPROVING CONDITIONS.
WEDNESDAY...VFR. LIGHT NORTHERLY WIND.
THURSDAY...VFR. LIGHT SOUTHERLY WIND. LOCAL SEABREEZES POSSIBLE.
PATCHY FOG POSSIBLE ALONG THE SOUTH COAST.
FRIDAY...VFR. LIGHT SOUTHWEST WIND. CHANCE OF SHOWERS WEST LATE.
LOCAL SEA BREEZES STILL POSSIBLE.
&&
.MARINE...
FORECASTER CONFIDENCE LEVELS...
LOW...LESS THAN 30 PERCENT.
MODERATE...30 TO 60 PERCENT.
HIGH...GREATER THAN 60 PERCENT.
SHORT TERM /TODAY THROUGH MONDAY/...HIGH CONFIDENCE.
NE GUSTS TO 30 KT WILL CONTINUE INTO THIS EVENING ACROSS NE
COASTAL WATERS. EXPECT A BRIEF LULL OVERNIGHT..THEN ANOTHER PULSE
OF NE GUSTS TO 30 KT IS EXPECTED DURING MONDAY...AGAIN MAINLY
FOCUSED OVER NE COASTAL WATERS. ELSEWHERE...SW WINDS OVER S
COASTAL WATERS WILL SHIFT TO NE THIS EVENING AND PERSIST THOUGH
MONDAY WITH GUSTS TO 20 KT AT TIMES. SEAS WILL BUILD TO 5-8 FT
OVER NE MA COASTAL WATERS. OCCASIONAL SHOWERS AND PATCHY FOG WILL
REDUCE VSBYS.
OUTLOOK...MONDAY NIGHT THROUGH FRIDAY...MODERATE CONFIDENCE.
MONDAY NIGHT-TUESDAY NIGHT...SMALL CRAFT ADVISORIES HAVE BEEN
EXTENDED THROUGH MONDAY NIGHT AS ROUGH SEAS FROM 5 TO 7 FT WILL
CONTINUE OVER THE COASTAL WATERS EAST OF MASSACHUSETTS. SMALL
CRAFT ADVISORIES MAY BE NEEDED ACROSS THE SOUTHERN OUTER COASTAL
WATERS AS WELL ON TUE. NORTHEAST WINDS MAY BE GUSTING TO NEAR 25
KT MON EVENING BUT WILL GRADUALLY DIMINISH BY TUE. EXPECTING SEAS
TO SUBSIDE TO BELOW SMALL CRAFT ADVISORY THRESHOLDS TUE NIGHT.
WEDNESDAY AND THURSDAY...QUIET BOATING WEATHER WITH HIGH PRESSURE
OVERHEAD WED AND THEN SLIDING OFF THE COAST LATE THU.
FRIDAY...SOUTHERLY WINDS INCREASE TO 10 TO 15 KT BEHIND DEPARTING
HIGH PRESSURE. STILL NO HEADLINES EXPECTED.
&&
.BOX WATCHES/WARNINGS/ADVISORIES...
CT...FLASH FLOOD WATCH UNTIL 11 PM EDT THIS EVENING FOR CTZ002>004.
MA...FLASH FLOOD WATCH UNTIL 11 PM EDT THIS EVENING FOR MAZ009-011-
012.
RI...NONE.
MARINE...SMALL CRAFT ADVISORY UNTIL 2 PM EDT MONDAY FOR ANZ230.
SMALL CRAFT ADVISORY UNTIL 2 AM EDT MONDAY FOR ANZ231.
SMALL CRAFT ADVISORY UNTIL 6 AM EDT TUESDAY FOR ANZ250-251-254.
SMALL CRAFT ADVISORY UNTIL 2 PM EDT MONDAY FOR ANZ255-256.
&&
SYNOPSIS...KJC/GAF
NEAR TERM...KJC
SHORT TERM...KJC
LONG TERM...GAF
AVIATION...KJC/GAF
MARINE...KJC/GAFHazardous weather outlook, May 31, 2:59 PM EST, 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAUNTON MA
359 PM EDT SUN MAY 31 2015
MAZ002>008-010-013>024-026-RIZ001>008-012000-
WESTERN FRANKLIN MA-EASTERN FRANKLIN MA-NORTHERN WORCESTER MA-
CENTRAL MIDDLESEX MA-WESTERN ESSEX MA-EASTERN ESSEX MA-
WESTERN HAMPSHIRE MA-EASTERN HAMPSHIRE MA-WESTERN NORFOLK MA-
SOUTHEAST MIDDLESEX MA-SUFFOLK MA-EASTERN NORFOLK MA-
NORTHERN BRISTOL MA-WESTERN PLYMOUTH MA-EASTERN PLYMOUTH MA-
SOUTHERN BRISTOL MA-SOUTHERN PLYMOUTH MA-BARNSTABLE MA-DUKES MA-
NANTUCKET MA-NORTHERN MIDDLESEX MA-NORTHWEST PROVIDENCE RI-
SOUTHEAST PROVIDENCE RI-WESTERN KENT RI-EASTERN KENT RI-BRISTOL RI-
WASHINGTON RI-NEWPORT RI-BLOCK ISLAND RI-
359 PM EDT SUN MAY 31 2015
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL
MASSACHUSETTS...EASTERN MASSACHUSETTS...NORTHEASTERN
MASSACHUSETTS...SOUTHEASTERN MASSACHUSETTS...WESTERN
MASSACHUSETTS...AND RHODE ISLAND.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
HEAVY SHOWERS AND THUNDERSTORMS MAY CAUSE FLOODING OF ROADWAYS.
ONE TO THREE INCHES OF RAIN CAN FALL IN A SHORT PERIOD OF TIME.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
LOCALIZED FLOODING IS POSSIBLE MONDAY NIGHT AND TUESDAY MORNING.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS REQUESTED AT THIS TIME. PLEASE REPORT ANY
FLOODING TO THE NATIONAL WEATHER SERVICE.
CTZ002>004-MAZ009-011-012-012000-
HARTFORD CT-TOLLAND CT-WINDHAM CT-WESTERN HAMPDEN MA-
EASTERN HAMPDEN MA-SOUTHERN WORCESTER MA-
359 PM EDT SUN MAY 31 2015
...FLASH FLOOD WATCH IN EFFECT UNTIL 11 PM EDT THIS EVENING...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN CONNECTICUT...CENTRAL
MASSACHUSETTS AND WESTERN MASSACHUSETTS.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
FLASH FLOOD WATCH.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
LOCALIZED FLOODING IS POSSIBLE MONDAY NIGHT AND TUESDAY MORNING.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
ANZ230>237-250-251-254>256-012000-
BOSTON HARBOR-CAPE COD BAY-NANTUCKET SOUND-VINEYARD SOUND-
BUZZARDS BAY-RHODE ISLAND SOUND-NARRAGANSETT BAY-BLOCK ISLAND SOUND-
COASTAL WATERS EAST OF IPSWICH BAY AND THE STELLWAGEN BANK NATIONAL
MARINE SANCTUARY-MASSACHUSETTS BAY AND IPSWICH BAY-
COASTAL WATERS FROM PROVINCETOWN MA TO CHATHAM MA TO NANTUCKET MA
OUT 20 NM-
COASTAL WATERS EXTENDING OUT TO 25 NM SOUTH OF MARTHAS VINEYARD AND
NANTUCKET-
COASTAL WATERS FROM MONTAUK NY TO MARTHAS VINEYARD EXTENDING OUT TO
20 NM SOUTH OF BLOCK ISLAND-
359 PM EDT SUN MAY 31 2015
THIS HAZARDOUS WEATHER OUTLOOK IS FOR MASSACHUSETTS AND RHODE
ISLAND COASTAL WATERS.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
LOCALLY HEAVY RAINFALL IN SHOWERS AND THUNDERSTORMS COULD PRODUCE
GUSTY WINDS AND REDUCE VISIBILITY.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
FOR THE LATEST UPDATES...PLEASE VISIT OUR WEBPAGE AT
WWW.WEATHER.GOV/BOSTON
YOU CAN FOLLOW US ON FACEBOOK AT
WWW.FACEBOOK.COM/NWSBOSTON
YOU CAN FOLLOW US ON TWITTER AT
@NWSBOSTON
In the hours before
Special weather statement, May 31, 12:55 PM EST, 2 hours 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
155 PM EDT SUN MAY 31 2015
CTZ002-MAZ009-011-311845-
HARTFORD-EASTERN HAMPDEN-WESTERN HAMPDEN-
155 PM EDT SUN MAY 31 2015
...STRONG THUNDERSTORM IN NORTHERN HARTFORD AND SOUTHWESTERN HAMPDEN
COUNTIES...
AT 155 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM OVER GRANBY...OR 10 MILES SOUTHWEST OF AGAWAM...
MOVING EAST AT 25 MPH.
HAIL UP TO THE SIZE OF PEAS AND WIND GUSTS UP TO 40 MPH CAN BE
EXPECTED WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
ENFIELD...WINDSOR...AGAWAM...SOUTH WINDSOR...SIMSBURY...BLOOMFIELD...
LONGMEADOW...SUFFIELD...WINDSOR LOCKS...GRANBY...EAST WINDSOR...
CANTON...SOUTHWICK...EAST GRANBY...HARTLAND AND GRANVILLE.
LAT...LON 4189 7294 4190 7291 4197 7289 4197 7294
4207 7292 4206 7257 4184 7253 4189 7290
TIME...MOT...LOC 1755Z 271DEG 15KT 4199 7283
FRANKSpecial weather statement, May 31, 3:21 PM EST, 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
421 PM EDT SUN MAY 31 2015
MAZ017-RIZ001-002-312100-
NORTHERN BRISTOL-SOUTHEAST PROVIDENCE-NORTHWEST PROVIDENCE-
421 PM EDT SUN MAY 31 2015
...STRONG THUNDERSTORM IN NORTHWESTERN BRISTOL AND CENTRAL PROVIDENCE
COUNTIES...
AT 420 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM OVER JOHNSTON...MOVING EAST AT 35 MPH.
HAIL UP TO THE SIZE OF PEAS AND WIND GUSTS UP TO 40 MPH CAN BE
EXPECTED WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
PROVIDENCE...CRANSTON...PAWTUCKET...TAUNTON...EAST PROVIDENCE...
CUMBERLAND...NORTH PROVIDENCE...JOHNSTON...NORTH ATTLEBOROUGH...
ATTLEBORO...MANSFIELD...EASTON...SMITHFIELD...LINCOLN...CENTRAL
FALLS...NORTON...SEEKONK...REHOBOTH...SCITUATE AND GLOCESTER.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL WAS OCCURRING WITH THIS STORM. MINOR URBAN AND
POOR DRAINAGE FLOODING CAN BE EXPECTED. DO NOT DRIVE THROUGH FLOODED
ROADS.
&&
LAT...LON 4190 7172 4201 7111 4182 7112 4179 7138
4182 7139 4180 7139 4176 7170
TIME...MOT...LOC 2020Z 259DEG 37KT 4186 7152
FRANKEvent by event
1 flash flood, 1 strong wind, 1 flood. Local standard time, as filed.
Flash Flood, Providence
- When
- May 31, 3:46 PM EST to 7:21 PM EST
- Where
- Providence County, 2.63 mi NE of Pawtucket to 1.07 mi ENE of Howard
- Cause
- Heavy Rain
- Reported by
- Amateur Radio
- Coordinates
- 41.896, -71.342
In North Providence, cars were stuck in flood waters on Stella Drive and Sherman Avenue. The intersection of Newport Avenue and Ferris Avenue in East Providence was flooded and impassable. In Pawtucket, the intersection of Conant and Weeden Street was flooded and impassable. Route 44 in Smithfield was flooded with 6 to 12 inches of water. In Cranston, Wilbur Avenue was impassable and two cars were stuck in floodwaters at the Oaklawn underpass.
Strong Wind, Eastern Kent
- When
- May 31, 3:46 PM EST
- Where
- Eastern Kent forecast zone
- Measured
- 40 kt (46 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Amateur Radio
- Coordinates
- 41.673, -71.579 (the zone’s center; the record gives no point)
A tree and power lines on Oakland Beach Avenue and Salix Street were downed by post frontal winds.
Flood, Kent
- When
- May 31, 8:58 PM EST to 9:58 PM EST
- Where
- Kent County, 0.52 mi SSW of Lakewood to 0.39 mi SSW of Lakewood
- Cause
- Heavy Rain
- Reported by
- Amateur Radio
- Coordinates
- 41.743, -71.403
Lansdowne Road near Miantonomo Drive was closed due to flooding.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Strong Wind
- Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Rip Currents in Florida, May 31, 20151 death · 2 events
- Flash Flooding in New Jersey, May 31, 2015$100,000 · 4 events
- Flood in Pennsylvania, May 31, 2015$100,000 · 1 event
- Tornado and Flooding in Pennsylvania, May 31, 2015$32,000 · EF0 · 14 events
- Flash Flood and Hail in Pennsylvania, May 31, 2015$12,000 · 2 in hail · 19 events
- High Surf in Hawaii, May 31, 201516 events
- Flash Flooding in New Jersey, May 31, 201512 events
- Hail and Damaging Winds in Oregon, May 31, 20151.75 in hail · 12 events
- Flooding and Hail in Tennessee, May 31, 2015$13,000 · 1 in hail · 6 events
- Hail and Damaging Winds in Georgia, May 31, 2015$6,000 · 50 kt wind · 8 events
- Flash Flood and Hail in Georgia, May 31, 20151 in hail · 7 events
- Damaging Winds and Heavy Rain in Florida, May 31, 2015$500 · 50 kt wind · 6 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 582180, 582182, 582181.